Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Amarillo, TX

March 29, 1998Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 29, 1998, 11:49 PM CST for Ochiltree County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 11:49 PM CST (05:49 UTC)
Expired
Mar 30, 1998, 12:50 AM CST
In force
61 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 11:51 PM CSTHail 0.88Perryton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3830 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS1 KAMA 300547 RRA
SVRAMA
TXC357-300650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1149 PM CST SUN MAR 29 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1250 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...OCHILTREE COUNTY
 
AT 1147 PM CST...A SEVERE THUNDERSTORM WAS REPORTED BY A SPOTTER 3
MILES SOUTHWEST OF PERRYTON MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECTS AREAS FROM FARNSWORTH TO PERRYTON ALONG
HIGHWAY 15.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:47 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 29, 10:47 PM CST, 1 hour 2 minutes before
FPUS3 KAMA 300447
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CST SUN MAR 29 1998

TSTMS FORMING ACRS THE ERN PNHDLS ALONG AND EAST OF THE WRD MOVING
DRYLINE.  VERY STRONG CONVERGENCE BETWEEN THE BRISK SE FLO E OF
DRYLINE AND SW TO W FLO W OF IT RESULTING IN SGFNT AREA OF
CONVERGENCE.  JET STEAK ASSISTING.  WIND PROFILE IN AREAS EAST OF
DRYLINE FAVORABLE FOR SUPERCELLS AND POSSIBLE TORNADOES.

.AMA...
TX...FIRE WEATHER WATCH MONDAY FOR ZONES 001>020.
OK...FIRE WEATHER WATCH MONDAY FOR ZONES 001>003.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:38 AM CSTSevere Thunderstorm WarningAMAHemphill, Lipscomb47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.